Appointments: 913-888-4567
Billing: 913-825-0923
Medications > Medication Dosing

Medication Dosing

This page contains useful general medication information, as well as specific dosage guidelines for medications such as Acetaminophen and allergy medications.

General Medication Facts:

  • Fever reducers should only be used under 2 months of age under a doctor's supervision.
  • Read the label closely for proper dosing of fever reducers. A new version will not have the infant dropper, but will have a syringe dosing device. There will be a time that both strengths are available in stores. Updated December 2011.
  • See charts below for Acetaminophen and Ibuprofen weight-specific doses. Use age only if weight is not known.
  • Do not use Ibuprofen under 6 months of age.
  • Do not alternate Acetaminophen with Ibuprofen.
  • Cold medications have not been proven to be beneficial in young children, may prolong colds and may predispose to ear infections. We do not recommend any use under 6 years of age.
  • Cough suppressants should not be used under 12 years of age or in children with asthma. Honey has been shown to be a better cough suppressant than medications – use honey only in children over 1 year.
  • Medication ingredients may change without changing the name or packaging, so please cross reference any dose with dosing that is listed on the bottle.
  • Do not use medications to stop vomiting or diarrhea unless directed by your physician after a careful exam.
  • We do not recommend any menthol products (i.e. Vicks), especially dangerous under 6 months of age. A vaporizer without medication is very helpful.
  • See our Cough and Colds page or Vomiting and Diarrhea page for more treatment options.
  • Use only measured syringes or medication cups to give medications - your cereal spoon is NOT a teaspoon! See our How to Use a Medication Syringe page for more information.
  • For more on OTC medications, see KnowYourOTCs.org.

Acetaminophen (Tylenol, Fever All): 160mg/5ml strength

Screen-Shot-2017-04-12-at-6-58-37-AM.png


Old Version Infant Drops 80mg/0.8ml or 80mg/1ml 
Weigh OLD Version Infant Drops
5-8 lbs 0.4 ml
9-10 lbs 0.6 ml
11-16 lbs 0.8 ml
17-21 lbs 1.2 ml
22-26 lbs 1.6 ml
 

Dosing chart for Acetaminophen suppositories. 

You will notice these doses tend to be a little higher than if given orally. This is safe for two reasons:
 
  1. Suppositories are absorbed less consistently than an oral dose.
  2. Suppositories are meant for short-term use (just while your child can’t tolerate oral intake) and giving a little higher dose for one day will not be harmful.
Doses are every 4-6 hours
Acetaminophen Suppositories Dosing Chart
Weight Suppository 120mg each Suppository 325mg each
12-17lbs 1 suppository  
18-23lbs 1 ½ suppository  
24-37lbs 2 suppositories  
38-60lbs   1 suppository
61-90lbs   1 ½ suppository
>90lbs   2 suppositories

Ibuprofen: for other brands, match the correct concentration (50mg/1.25ml or 100mg/5ml)

Screen-Shot-2017-04-12-at-7-03-33-AM.png

Allergy Medications

We do not recommend using combination products (the addition of a decongestant to the antihistamine).

Cetirizine (Zyrtec)

Adults and children 6 years and over: 5-10 mg per day.
 
  • Tablets, Chewables, and Caplets: ½ to 1 once/day.
  • Liquid: 1 teaspoonful (5 mL) or 2 teaspoonfuls (10 mL) once daily depending upon severity of symptoms; do not take more than 2 teaspoonfuls (10 mL) in 24 hours.
Children 2 to under 6 years of age: 2.5-5mg per day.
 
  • Syrup: ½ teaspoonful (2.5 mL) once daily. If needed, dose can be increased to a maximum of 1 teaspoonful (5 mL), once daily, or ½ teaspoonful (2.5 mL) every 12 hours. Do not give more than 1 teaspoonful (5 mL) in 24 hours.
  • Chewable tablets: ½ chewable tablet once daily. May increase to a full tablet for severe symptoms.

Children 6 months to 23 months: 1.25 – 2.5 mg/day
 
  • Syrup: 1/4 teaspoonful (1.25 mL) once daily. If needed, dose can be increased to a maximum of ½ tsp (2.5 ml) once daily or ¼ tsp (1.25ml) twice/day. Do not give more than ½ teaspoon (2.5 ml) in 24 hours unless directed by a physician.

Diphenhydramine (Benadryl)

Used for allergies; mild allergic reactions to foods, insect bites, or other contacts; hives, and general itchiness.

For seasonal allergies: Do not use diphenhydramine under 1 year of age because it can cause babies to be overly sleepy or irritable.

For severe allergic reactions or hives: Follow dosing below for hives. Do not give anything by mouth if there is lip or tongue swelling, difficulty breathing, or vomiting. Epinepherine is the treatment for these reactions. Anything by mouth can increase the risk of choking. Call 911 immediately.

You may use the weight based dose for hives in infants as long as they are not at risk of choking (such as with difficulty breathing, vomiting, or facial/lip swelling).

For cough and colds: Diphenhydramine is not recommended at any age for colds because it has not been shown to treat cough or colds effectively.

For sleep initiation: Do not use diphenhydramine to help kids fall to sleep. It often has the opposite effect and can make children hyper or irritable.

Repeat every 6 hours as needed.

If your child is under 15 pounds, talk with a pharmacist or physician before giving diphenhydramine.
Weight in pounds 15-19 20-24 25-37 38-49 50-99 100+
12.5mg/5ml 1/4 tsp (1.25ml) 3/4 tsp (4ml) 1tsp (5ml) 1.5 tsp (7.5 ml) 2. tsp (10ml) Not recommended
Chewable 12.5 mg   Not recommended 1 tablet 1.5 tablets 2 tablets 4 tablets
Tablets 25 mg   Not recommended 1/2 tab 1/2 tab 1 tab 2 tabs
Capsules 25 mg   Not recommended Not recommended Not recommended 1 cap 2 caps
 

Fexofenadine (Allegra)

Adults and children 12 years of age and older:
 
  • Syrup: Take 2 teaspoonfuls (10 mL) every 12 hours; do not take more than 4 teaspoonfuls (20 mL) in 24 hours
  • Tablets: One 180 mg tablet with water once a day; do not take more than 1 tablet in 24 hours
  • Syrup: 1 teaspoonful (5 mL) every 12 hours; may increase to 2 teaspoonfuls (10 mL) in 24 hours for severe symptoms

Loratidine (Claritin, Alavert)

Adults and children 6 years and over: 5-10 mg per day.
 
  • Tablets, Orally disintegrating, and Caplets: ½ to 1 once/day.
  • Liquid: 1 teaspoonful (5 mL) or 2 teaspoonfuls (10 mL) once daily depending upon severity of symptoms; do not take more than 2 teaspoonfuls (10 mL) in 24 hours.
Children 2 to under 6 years of age: 2.5-5mg per day.
 
  • Syrup: ½ teaspoonful (2.5 mL) once daily. If needed, dose can be increased to a maximum of 1 teaspoonful (5 mL), once daily, or ½ teaspoonful (2.5 mL) every 12 hours. Do not give more than 1 teaspoonful (5 mL) in 24 hours.
  • Orally disintegrating tablets: ½ chewable tablet once daily. May increase to a full tablet for severe symptoms.

Children 6 months to 23 months: 1.25 – 2.5 mg/day
 
  • Syrup: 1/4 teaspoonful (1.25 mL) once daily. If needed, dose can be increased to a maximum of ½ tsp (2.5 ml) once daily or ¼ tsp (1.25ml) twice/day. Do not give more than ½ teaspoon (2.5 ml) in 24 hours unless directed by a physician.

Find health information quickly in our parent toolkit.

Illnesses & Symptoms